Topic: Need Advice...

Chucks has now been on Gemzar 11 weeks and tarceva only 4 weeks.  We ended up in the hospital with pancreatitis.  Don't know what it was caused from. The tumor has grown a bit but not much.  Tumor markers are up a bit but not much.  The oncologist is giving us a choice of sticking to the gemzar/tarceva being that he has not been on the tarceva for that long or switch oxylplatin. Now we feel like his body is handling the tarceva pretty well and the oncologist described it like this... If you have a car and you are going 200 miles an hour and all of the sudden you want to go in reverse.  You don't just stop. You slow down 150... 100.... 50.. 25.... stop and then go in reverse.  He feels like we haven't given the combo gemzar/tarceva enough time to start shrinking the tumor but I mean how long do we give it?  What if by the time we want to switch it's too late?  What do I do? I think that the tarceva was helping him and I was happy that he wasn't too sick on it but I am just lost right now.

2 (edited by JeffG Wed, 10 Sep 2008 14:13:07)

Re: Need Advice...

Chrissy... I know your confused on which direction to take.  I personally feel after 4 sessions the chemo should shows signs of something.  That's my opinion.  Now most Oncologist will go up to as many as 8-9 rounds before trying a different regimen.  So my dear, it comes back to the ole gut feeling of what chucks thinks his body is saying and wants.  If he has been tolerating and not much change then maybe go a few more rounds. If you can actually notice slipping and things appear to be progressing then maybe switch to another regimen.  Oxyplatin is known to be a little rough due to it's platinum base and can cause neuropathy in fingers and feet.  Chrissy ,Idon't know if this helped or not.  If I remember right, I did see some decrease when I tried OXY, but it was short lived.  Wish I could be of more help. It's so frustrating I know.  Wish you and chucks the best on which ever way you decide to go.
Bless Ya,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Need Advice...

Hi Chrissy,
Sorry you and Chucks are going through this ordeal right now. I echo what Jeff said, and wanted to add one little suggestion: could you ask the doctor if the pancreatitis is related to the chemo and subsequent depleting of the immune system? I only ask because my mother got cholangitis as a result of the chemo, which did a number on her immune system and left her open to infection. In that case, it's best to take a break from chemo for a while and try to build up the blood cells. Just a thought - I may be totally wrong.
Best of luck to you and Chucks!
Joyce M